Iowa, 2013

Hail in Iowa, June 20, 2013

June 20, 2013 · NWS DMX · 1 event in 1 county or zone

Moisture streamed north into the state through the day on the 20th. The overall dynamics were weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Moisture streamed north into the state through the day on the 20th. The overall dynamics were weak. A line of thunderstorms developed in the deeper moisture and produced heavy rain and some hail. Quarter size hail was reported from one of the stronger storms over Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 3:08 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 3:08 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT THU JUN 20 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 407 PM CDT THU JUN 20 2013

THOUGH CAPE VALUES HAVE RANGED FROM 1000 TO 3000...WITH WIDESPREAD
DEWPOINTS IN THE MID 60S...THE LACK OF A FORCING MECHANISM HAS
HELPED IN PREVENTING CONVECTION FROM DEVELOPING ACROSS IOWA THUS FAR
TODAY. THERE IS A DOUBLE BARRELED AREA OF LOW PRESSURE TO THE
WEST...WITH ONE LOW SET UP OVER NEBRASKA...AND THE OTHER LOW OVER
NORTHERN MINNESOTA. THE SOUTHERN...LARGER...AREA OF LOW PRESSURE IS
NOT GOING TO MOVE VERY MUCH OVERNIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF IOWA TONIGHT...AND THEY
SHOULD COME IN TWO DIFFERENT WAVES. WAVE ONE WILL BE FOCUSED OVER
WESTERN IOWA TONIGHT. THERE IS A STRONG LOW LEVEL JET SET UP OVER
IOWA...ALIGNED FROM SW TO NE...WHICH IS EXPECTED TO REMAIN IN PLACE
AND STRENGTHEN TONIGHT...REINFORCING MOISTURE FLOW FROM THE GULF TO
IOWA.  A SHORT WAVE IS SLATED RIDE ALONG THE LOW AND MEET UP WITH
THE ENHANCED LOW LEVEL JET TONIGHT AROUND 06Z...WHICH IS A TYPICAL
TIME FOR NOCTURNAL CONVECTION TO DEVELOP...WITH THE CONDITIONS FOR
OVERTURNING IN PLACE.

WAVE TWO WILL COME FROM THE NORTH VIA A MCS WHICH IS EXPECTED TO
DEVELOP IN THE DAKOTAS AND MOVE EAST ACROSS MINNESOTA DURING THE
OVERNIGHT. WHILE MOST OF THE THUNDERSTORMS WILL BE IN
MINNESOTA...STORMS WILL LIKELY MAKE IT INTO THE DMX CWA...ESPECIALLY
NORTH OF INTERSTATE 80...AS A BOUNDARY SHOULD BE IN PLACE TO FOCUS
THE CONVECTION FOR THE MCS. CAPE VALUES SHOULD REMAIN IN THE 1000 TO
3000 RANGE OVERNIGHT...THERE IS THETA-E ADVECTION EXPECTED ACROSS
IOWA...AND THERE IS UPPER LEVEL DIVERGENCE OVER IOWA...WHICH ALL
SHOULD HELP SUSTAIN THE CONVECTION ALONG THE BOUNDARY AS THE MCS
PASSES THROUGH NORTHERN IOWA.

WITH THE REINFORCED MOISTURE TO REMAIN IN PLACE...OVERNIGHT
TEMPERATURES SHOULD REMAIN WELL ABOVE NORMAL IN THE UPPER 60S TO
LOWER 70S.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 407 PM CDT THU JUN 20 2013

THE FORECAST IS GENERALLY PROGRESSING AS EXPECTED WITH THE
COMBINATION OF UPPER LOW OVER THE PACIFIC NORTHWEST AND A
SUBTROPICAL HIGH OVER THE SOUTH TO SOUTHEAST YIELDING AN
INCREASING SOUTHWEST FLOW INTO IOWA. STILL POTENTIAL FOR OVERNIGHT
CONVECTION TO LINGER ACROSS THE AREA THROUGH FRIDAY MORNING BEFORE
AN INCREASING ELEVATED MIXED LAYER SPREADS INTO THE STATE AND CAPS
MUCH OF THE AREA FOR THE REMAINDER OF THE DAY. TEMPERATURES AT 700
MB BY LATE FRIDAY WILL BE IN THE 12C-14C RANGE. AN APPROACHING
SHORT WAVE FRIDAY NIGHT WILL HELP COOL THE MID LEVELS A BIT FIRE A
FEW STORMS. THE PRIMARY FOCUS FOR THUNDERSTORMS ON FRIDAY
AFTERNOON IS EXPECTED TO BE TO THE NORTHWEST OVER SOUTH DAKOTA.
CERTAINLY POSSIBLE SOME OF THIS ACTIVITY SPILLS OVER INTO NORTH
CENTRAL IOWA FRIDAY EVENING BEFORE THE CAP REESTABLISHES ON
SATURDAY. ANY STORMS WOULD HAVE SEVERE POTENTIAL AND A LOCALLY
HEAVY RAIN POTENTIAL WITH GOOD INSTABILITY...SUFFICIENT SHEAR AND
PWATS NEARING 1.75 INCHES.

ON SATURDAY THE STRONG ELEVATED MIXED LAYER REESTABLISHES WITH
CONVECTIVE INHIBITIONS EXPECTED TO HOLD FOR EVERYWHERE EXCEPT
POTENTIALLY NEARING THE MINNESOTA BORDER. A SERIES OF STRONG SHORT
WAVES PASS THROUGH THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT
AND WILL KEEP CONVECTIVE CHANCES GOING THROUGH THE PERIOD MAINLY
CONFINED TO THE NORTH AND NORTHWEST BEFORE BEING MORE WIDESPREAD
SUNDAY NIGHT. THE REMAINDER OF THE EXTENDED WILL FEATURE STRONG
RIDGING BUILDING INTO THE INTER MOUNTAIN WEST EARLY TO MID NEXT
WEEK WITH MID 20C 850 MB TEMPERATURES ENTRENCHED ACROSS IOWA. THIS
WILL BE A DRIER PERIOD OVERALL BEFORE AN UPPER LOW DROPS INTO THE
NORTHERN PLAINS LATE WEDNESDAY INTO THURSDAY.

TEMPERATURES THROUGH THE FORECAST WILL BE SUMMER LIKE WITH WARMER
AND MORE HUMID CONDITIONS ARRIVING BY FRIDAY. HIGHS IN THE UPPER
80S TO MID 90S WITH DEWPOINTS IN THE UPPER 60S TO MID 70S WILL BE
COMMON THROUGHOUT LEADING HEAT INDEX VALUES EXCEEDING 100 AT TIMES.

&&

.AVIATION...20/18Z
ISSUED AT 1253 PM CDT THU JUN 20 2013

CU FIELD CURRENTLY DEVELOPING ACROSS IOWA SHOULD PERSIST INTO THE
EVENING HOURS. HAVE TSRA AT KFOD...KMCW...KALO BEGINNING AROUND
22Z THIS AFTERNOON. BY 04Z FRI...WIDESPREAD THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL IOWA THROUGH 12Z FRI.
WIND SPEEDS WILL BE FROM THE SOUTH AND SHOULD REMAIN IN THE 11 TO
16KT RANGE FOR THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KOTENBERG
LONG TERM...DONAVON
AVIATION...KOTENBERG
Hazardous weather outlook, Jun 20, 3:27 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUN 20 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
427 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE LATER THIS EVENING AND
OVERNIGHT. SEVERE WEATHER WILL BE POSSIBLE...MAINLY NORTH OF
HIGHWAY 30...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AT INTERVALS THROUGH THE FORECAST
PERIOD. THE BEST CHANCE FOR WIDESPREAD STORMS WILL BE LATE SUNDAY.
SEVERE WEATHER WILL BE POSSIBLE AT TIMES...PARTICULARLY ACROSS
NORTHERN IOWA LATE FRIDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY...AND AT
TIMES THROUGH THE WEEKEND.

LEE

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
June 20, 5:35 PM CST
Where
Wayne County, 4.25 mi E of Lineville
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.590, -93.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447563.